Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 3:17 AM CDT for Day County, Roberts County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2002, 3:17 AM CDT (08:17 UTC)
- Expired
- Jun 24, 2002, 4:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3980 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240817 SVRABR SDC037-109-240900- /NEW.KABR.SV.W.0114.240816-240900/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 316 AM CDT MON JUN 24 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 400 AM CDT * AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF WAUBAY WILDLIFE REFUGE... OR ABOUT 8 MILES NORTHEAST OF WEBSTER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUDEBUSCH CORNER AROUND 330 AM CDT PEEVER AROUND 340 AM CDT WILMOT AROUND 345 AM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4548 9752 4530 9748 4538 9666 4558 9685 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 AM CDT, 17 minutes earlier.
Area forecast discussion, Jun 24, 3:00 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT MON JUN 24 2002 AGAIN TONIGHT ONGOING WEATHER IS DISTRACTING. LIKE THE ETA DEPICTION BEST AND WILL GO WITH IT. CONVECTION NOW FIRING ALONG COLD FRONT. THIS BOUNDARY WILL BE VERY SLOW MOVING DURING THE DAY. ETA DEPICTS SURFACE BASED CAPE VALUES AROUND 2500 J/KG. THIS IS IMPRESSIVE FOR THIS TIME OF NIGHT. HOWEVER THIS CONVECTION IS HANGING TOGETHER QUITE WELL FOR THIS TIME ALSO. TODAY WILL BE ANOTHER WARM DAY WITH HIGHS IN MOST OF THE COUNTY WARNING AREA GOING INTO THE 90S. DEWPOINTS WILL BE APPROACHING 70 AROUND AND AHEAD OF THE FRONT. WILL GO WITH ANOTHER CHANCE OF THUNDERSTORMS TODAY AND HOPE THERE WILL BE A BREAK BETWEEN CURRENT AND EXPECTED STORMS. WILL KEEP MENTION OF THUNDERSTORMS IN THE FAR EAST TONIGHT. UPPER RIDGE BUILDS IN TOMORROW AND SURFACE HIGH PUSHES IN WILL NOT MENTION PRECIPITATION BEYOND TONIGHT. .ABR...NONE KEEFE
In the hours before
Special weather statement, Jun 23, 10:00 PM CDT, 5 hours 17 minutes before
MNZ039-046-240330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1000 PM CDT SUN JUN 23 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE... AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.
Special weather statement, Jun 24, 1:15 AM CDT, 2 hours 2 minutes before
SDZ004>011-016>023-034>037-240630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 115 AM CDT MON JUN 24 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 462 ALLOWED TO EXPIRE... AT 100 AM CDT THUNDERSTORM ACTIVITY CONTINUED IN NORTHEAST SOUTH DAKOTA. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT...HOWEVER THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN ALLOWED TO EXPIRE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 41 min |
| Jun 23, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 53 min |
| Jun 23, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 51 min |
| Jun 23, 7:37 PM CDT | Tornado Warning | ABR | Brown, McPherson | 38 min |
| Jun 23, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 39 min |
| Jun 23, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 65 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | ABR | Brown | 48 min |
| Jun 23, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 63 min |
| Jun 23, 8:34 PM CDT | Tornado Warning | ABR | Hughes, Stanley | 41 min |
| Jun 23, 8:55 PM CDT | Tornado Warning | ABR | Brown | 50 min |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 51 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 27 min |
| Jun 23, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 66 min |
| Jun 23, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 22 min |
| Jun 23, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 47 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 47 min |
| Jun 24, 12:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 37 min |
| Jun 24, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 29 min |
| Jun 24, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 46 min |
| Jun 24, 1:56 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jun 24, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 28 min |
| Jun 24, 2:39 AM CDT | Tornado Warning | ABR | Day | 36 min |
| Jun 24, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 28 min |
| Jun 24, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 50 min |
| Jun 24, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.